Wisconsin, 2004

Flash Flooding in Wisconsin, July 4, 2004

July 4, 2004 · NWS MPX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 2:12 PM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 2:12 PM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT JUL 3 2004

.DISCUSSION...
BOTH THE ETA AND GFSLR MODELS ARE IN FAIR AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN OVER THE NEXT FEW DAYS. UPPER CIRCULATION/SFC LOW
PRES TROUGH CENTERED OVER WEST CENTRAL ILLINOIS...WL SLOWLY LIFT
NORTHEAST BEFORE BECOMING INGESTED INTO THE LONGWAVE TROUGH OVER THE
EASTERN U.S. AND EASTERN CANADA.  A SERIES OF WEAKER SHORTWAVE
TROUGHS AND FRONTAL SYSTEMS WILL PASS OVER THE NORTHERN PLAINS INTO
THE WESTERN GREAT LAKES OVER THE NEXT FEW DAYS.  CURRENT TROUGH OVR
NORTHWEST MN INTO CENTRL NORTH DAKOTA WILL TRACK EAST INTO WEST
CENTRAL WISCONSIN BEFORE BECOMING WASHED OUT LATER TONIGHT AND EARLY
SUNDAY MORNING.  DEWPOINTS HAVE POOLED INTO THE UPPER 60S AND LOWER
70S ALONG THE SURFACE TROUGH AND COLD FRONT. ANY ADDITIONAL HEATING
THIS AFTERNOON...WL LIKELY INCREASE THE INSTABLITY WITH PROGGED
ELEVATED CAPES RISING TO 1200 J/KG OR GREATER AND LIFTED INDICES
MINUS 4 DEGREES CELSIUS.  EXPECT SOME WIDELY SCATTERED OR SCATTERED
SHRA/TSRA ALONG AND AHEAD OF THE SURFACE TROUGH THIS EVENING. THE
MAIN PRECIP AREA WILL BE ASSOCIATED WITH SOUTHERN STREAM SYSTEM
TONIGHT.

THE FORECAST CONCERN FOURTH OF JULY...IS WHETHER THIS SURFACE TROUGH
GET WELL SOUTH OF OUR CWA...AS INDICATED BY KARX. WL GO MAINLY DRY
FOR SUNDAY...MAY MENTION AN ISOLATED TSRA OVR OUR SOUTHEAST SECTION
OF THE CWA DURING THE AFTERNOON PERIOD.

NEXT SHORTWAVE TROUGH IS FORECAST TO AMPLIFY AND STRENGTHENING OVER
THE UPPER MIDWEST ON MONDAY.  BEST POPS OVER THE WESTERN AND
SOUTHERN SECTIONS OF OUR CWA WITH POPS INCREASING OVER THE REST OF
THE FORECAST AREA MONDAY NIGHT.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Jul 3, 4:50 AM CST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT SAT JUL 3 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-041100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
550 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON...AND ARE MORE LIKELY
MONDAY NIGHT. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE ACROSS
SOUTH CENTRAL MINNESOTA...WHERE THERE IS SOME THREAT OF LARGE HAIL...
DAMAGING WIND OR HEAVY RAIN.  HOWEVER...ONE CANNOT RULE OUT AN
ISOLATED SEVERE STORM FROM WEST CENTRAL MINNESOTA OVER TO WEST
CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TDK

The radar

The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Barron

When
July 4, 12:00 AM CST to 5:00 AM CST
Where
Barron County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

The shoulder along Highway 25 was washed out about 10 miles south of Barron and the highway was completely under water about 2 miles south of town. Two culverts were washed out on county roads about 3 miles south of Barron. A culvert washed out on a county road 3 miles southeast of Prairie Farm. Street flooding was reported in Rice Lake. A spotter 6 miles west northwest of Rice Lake reported around 6 inches of rain in addition to flooded basements. A total of 5.27 inches was recorded 4 miles southwest of Dallas.

Flash Flood, Dunn

When
July 4, 12:00 AM CST to 5:00 AM CST
Where
Dunn County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A total of 5.27 inches of rain was recorded one mile north of Ridgeland and 3.9 inches fell about 5 miles east of Menomonie. Hay River went out of its banks and covered farm fields from 6 miles south southwest of Ridgeland to 6 miles west of Ridgeland. Several shoulders were washed out on gravel roads in Sheridan Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414595, 5414596.